Hail, Clayton
- When
- April 13, 6:43 PM CST
- Where
- Clayton County, Edgewood
- Measured
- 1 in hail
- Property damage
- $750
- Reported by
- COOP STATION
- Coordinates
- 42.667, -91.433
Hail the size of quarters and golf balls, as well as wind gusts estimated at 70 mph, was reported by spotters and the public.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
Hail the size of quarters and golf balls, as well as wind gusts estimated at 70 mph, was reported by spotters and the public.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Apr 13, 1:48 PM CST, 4 hours 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 248 PM CDT THU APR 13 2006 .SHORT TERM...TONIGHT THROUGH SUNDAY LATEST WATER VAPOR SATELLITE IMAGERY INDICATES SHORTWAVE TROUGH OVER NORTHEASTERN U.S. AND FLAT UPPER LEVEL RIDGE ACROSS THE CENTRAL U.S. LATEST MOSAIC RADAR INDICATES A BAND OF PRECIPITATION EXTENDING FROM NORTHWEST WISCONSIN TO SOUTHEAST WISCONSIN. THIS IS IN RESPONSE TO WEAK 850MB MOISTURE TRANSPORT AND WEAK ISENTROPIC LIFT AT THE 310K SURFACE. LATEST 18Z SURFACE ANALYSIS INDICATES WEAK SURFACE LOW OVER SOUTHEAST NORTH DAKOTA AND A WEAK SURFACE WARM FRONT EXTENDED SOUTHEAST FROM LOW INTO NORTHEAST IOWA. THE LATEST 12Z THURSDAY GFS AND NAM ARE IN PRETTY GOOD AGREEMENT WITH INITIALIZATION OF THE UPPER LEVEL PATTERN OVER THE CONTINENTAL U.S. PER LATEST WATER VAPOR IMAGERY. BOTH NAM AND GFS ARE IN PRETTY GOOD AGREEMENT WITH OVERALL PATTERN THROUGH 12Z SATURDAY...THEN BEGIN TO DIVERGE ON TIMING OF UPPER LEVEL/SURFACE LOW FEATURES FOR SATURDAY AND INTO SUNDAY. WILL LEAN MORE TOWARD THE SLOWER GFS SOLUTION FOR THIS TIME FRAME...AS GFS DOES BETTER THIS FAR OUT IN THE FORECAST PERIOD. BOTH MODELS NOT HANDLING LOW LEVEL MOISTURE FIELDS/DEWPOINTS THIS AFTERNOON...AS INDICATED BY LATEST METAR SURFACE OBSERVATIONS. CONFIDENCE IN FORECAST IS MODERATE THROUGH PERIOD. TONIGHT...SURFACE WARM FRONT WILL CONTINUE TO MOVE NORTHEAST INTO EASTERN WISCONSIN. BOTH MODELS INDICATE LOW LEVEL MOISTURE TO INCREASE ACROSS THE FORECAST AREA BY 03Z FRIDAY. THOUGH...BOTH THE GFS AND NAM ARE OVERDOING MOISTURE/DEWPOINTS AT SURFACE. FEEL FORECAST AREA WILL NOT SEE A WIDESPREAD OF SHOWERS AND THUNDERSTORMS THIS EVENING. LATEST RUC INDICATING BULK SHEAR OF 30 TO 50 KNOTS AT 0-3 KM ACROSS FORECAST AREA. COMBINED WITH SURFACE BASED CAPE OF AROUND 2000 J/KG. THIS WOULD ALLOW FOR ANY CONVECTION TO DEVELOP ALONG WEAK SURFACE WARM FRONT TO BECOME SEVERE. WITH MOISTURE LACKING AND ATMOSPHERE CAPPED OVER WESTERN IOWA AT THIS TIME...FEEL THE SEVERE THREAT IS MINIMAL. SURFACE COLD FRONT OVER EASTERN SOUTH DAKOTA AND NEBRASKA WILL MOVE ACROSS FORECAST AREA AFTER MIDNIGHT. THIS WILL ALLOW FOR DECREASING CLOUDS AND DIMINISHING PRECIPITATION CHANCES ACROSS FORECAST AREA. HAVE REDUCED PRECIPITATION CHANCES ACROSS WESTERN FORECAST AREA FOR THIS EVENING. WEAK SURFACE RIDGE BUILDS INTO NORTHERN AND WESTERN MINNESOTA FRIDAY. A WEAK SURFACE FRONT LAGS ACROSS SOUTHERN IOWA BY 18Z. MAIN MOISTURE CONVERGENCE AND TRANSPORTS AT 850MB POINT TO THE POSSIBILITY OF ISOLATED SHOWERS AND THUNDERSTORMS SOUTH OF FORECAST AREA. AT THIS TIME...WILL NOT INTRODUCE CHANCES OF PRECIPITATION ACROSS EXTREME SOUTHERN FORECAST AREA. PREVIOUS FORECAST HAS GOOD HANDLE ON THIS. UPPER LEVEL CLOSED LOW OFF THE CALIFORNIA COAST EJECTS INTO THE CENTRAL U.S. BY 18Z SATURDAY. THIS SYSTEM HAS BETTER DYNAMICS AND MOISTURE TO WORK WITH AND CONFIDENCE OF PRECIPITATION CHANCES ARE MUCH HIGHER FOR LATE SATURDAY AND INTO SUNDAY. BOTH THE NAM AND GFS INDICATE DECENT SHEAR AND INSTABILITY FOR THE POSSIBILITY OF SEVERE THUNDERSTORMS ACROSS FORECAST AREA. THOUGH...BOTH MODELS INDICATING SURFACE WARM FRONT WILL SET UP OVER SOUTHERN IOWA AND THIS ALLOWS WARM SECTOR TO BE SOUTH OF FORECAST AREA REDUCING THE SEVERE THREAT ACROSS FORECAST AREA. HAVE MADE MINOR TWEAKS TO INCREASE PRECIPITATION CHANCES SATURDAY AFTERNOON INTO SUNDAY. .LONG TERM...SUNDAY NIGHT THROUGH THURSDAY MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES MIDDLE OF NEXT WEEK. THE 00Z THURSDAY GFS AND ECMWF ARE A LITTLE BIT BETTER IN AGREEMENT WITH MOVEMENT AND STRENGTH OF UPPER LEVEL SHORTWAVE TROUGH INTO THE UPPER MIDWEST AND GREAT LAKES REGION LATE TUESDAY INTO WEDNESDAY. THOUGH...ECMWF CONTINUES TO BE SLOWER THAN THE GFS. DUE TO A STRONG JET AT 300MB...WILL LEAN MORE TOWARDS A FASTER SOLUTION TOWARDS THE 00Z GFS. FORECAST CONFIDENCE IN MIDDLE OF NEXT WEEK IS LOW. SHORTWAVE TROUGH OVER THE ALEUTIAN ISLANDS DEEPENS OVER THE WESTERN U.S. EARLY NEXT WEEK. SHORTWAVE TROUGH THEN EJECTS INTO THE NORTH CENTRAL U.S. BY 00Z WEDNESDAY. 00Z THURSDAY GFS INDICATING GOOD MOISTURE TRANSPORT AND INSTABILITY OUT AHEAD OF SHORTWAVE TROUGH ACROSS FORECAST AREA BY 00Z WEDNESDAY. PREVIOUS FORECAST HAS GOOD HANDLE ON A CHANCE SHOWERS AND THUNDERSTORMS TUESDAY INTO TUESDAY NIGHT. BOTH THE 00Z THURSDAY GFS AND ECMWF INDICATE UPPER LEVEL RIDGE BUILDING INTO THE CENTRAL U.S. LATE WEDNESDAY INTO THURSDAY. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DTJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1149 AM CDT THU APR 13 2006 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-141100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU- LA CROSSE-MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU- VERNON-WABASHA-WINNESHIEK-WINONA- 1149 AM CDT THU APR 13 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF NORTHEAST IOWA... SOUTHEAST MINNESOTA...AND WESTERN INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES OVER THE AREA FOR LATER THIS AFTERNOON AND EVENING. SOUTHERLY FLOW AHEAD OF LOW PRESSURE IN THE NORTHERN PLAINS WILL CONTINUE TO PULL MOISTURE NORTHWARD THIS AFTERNOON AND EVENING. A WEAK WARM FRONT ACROSS NORTHERN IOWA WILL CONTINUE TO LIFT NORTH AS WELL...WITH THE AIRMASS SOUTH OF THE FRONT EXPECTED TO BECOME UNSTABLE BY LATER THIS AFTERNOON AND EARLY THIS EVENING...CAPABLE OF SUPPORTING STRONG THUNDERSTORMS. INCREASING WINDS ALOFT WILL BE FAVORABLE FOR SOME OF THESE STORMS TO BECOME SEVERE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS FROM THESE STORMS...WITH ISOLATED TORNADOES POSSIBLE NEAR THE WARM FRONTAL BOUNDARY. HOWEVER...THE AMOUNT OF MOISTURE TO BE PULLED NORTH INTO THE AREA IS THE CRITICAL ELEMENT...AND REMAINS IN QUESTION. IF LESS MOISTURE ARRIVES THAN CURRENTLY EXPECTED...INSTABILITY WILL BE LESS AND WARM TEMPERATURES ALOFT MAY CAP THE ATMOSPHERE...AND THUNDERSTORMS MAY NOT DEVELOP AT ALL. AT THIS TIME...THE MAIN SLIGHT RISK OF SEVERE STORMS APPEARS TO BE ALONG AND SOUTH OF INTERSTATE 90...WHERE THE BETTER MOISTURE HAS A GREATER CHANCE OF MOVING INTO THE AREA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER POTENT STORM SYSTEM WILL BE MOVING THROUGH THE AREA ON SATURDAY AND SUNDAY...BRINGING A THREAT FOR SHOWERS AND THUNDERSTORMS. IT APPEARS THAT SEVERE WEATHER WILL BE POSSIBLE AS THIS SYSTEM MOVES THROUGH...PRIMARILY SATURDAY AFTERNOON AND EVENING. AND ANOTHER WEAK DISTURBANCE WILL MOVE THROUGH ON TUESDAY...PROVIDING A CHANCE FOR MORE THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING...WITH THE MAIN THREAT TIME BETWEEN 4 OR 5 PM AND 11 PM. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED AT THIS TIME. RRS
The La Crosse radar (KARX), 130 km away, was scanning. The volume nearest the first event began at 00:41 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5498385, 5498386, 5498387, 5498388.